Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


ER Nurse With Splash to Eyes
Feb 10, 2007

On 1/31/07 I was in a patient's room hooking up IV fluids and pain medication. I am a new nurse and have never dealt with a triple lumen catheter. The patient had a triple lumen catheter and one of the ports was clogged. I was told my my preceptor to disconnect the fluids and hook into the next port. I disconnected the tubing without stopping the IV from running and got a "splash" in my eyes. The patient denied HIV but DID test positive. I was started on Combivir and Kaletra within three hours post exposure and my eyes were flushed as well. I am still waiting for the patient's hepatitis status. Is it possible that the fluids were just IV fluids from the pressure of running or do triple lumen catheters back splash when clogged? How high is my risk for becoming infected with HIV or Hepatitis?

Response from Dr. Pierone

It seems likely that your eye splash exposure was to intravenous fluids rather than blood although there is simply no way to know if a minute amount of blood was also included in the fluid. The risk of transmission of HIV in such a scenario is extremely low, and taking PEP is a marginal call. Similarly, the risk of hepatitis transmission is either very low or zero depending on the status of the patient. If you are having significant side effects from medications you should talk to your doctor about getting off therapy. Best of luck!



Previous
Combivir/Sustiva change to Atripla
Next
RESULTS

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement